Alert archive / New York / Tornado Warnings in 2015

Tornado Warning 3, NWS Binghamton, NY

June 12, 2015Otsego County, New York

NWS Binghamton, NY issued this tornado warning at Jun 12, 2015, 5:40 PM EDT for Otsego County, New York. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2015, 5:40 PM EDT (21:40 UTC)
Expired
Jun 12, 2015, 6:30 PM EDT
In force
50 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Otsego County, NY

The radar

The Albany radar (KENX), 75 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 12, 3:07 PM EDTTornado WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.7 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1641 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

603 
WFUS51 KBGM 122140
TORBGM
NYC077-122230-
/O.NEW.KBGM.TO.W.0003.150612T2140Z-150612T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
540 PM EDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN OTSEGO COUNTY IN CENTRAL NEW YORK...

* UNTIL 630 PM EDT
    
* AT 540 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED OVER EXETER CENTER...OR 8 MILES NORTHWEST OF
  COOPERSTOWN...MOVING EAST AT 20 MPH.

  HAZARD...TORNADO AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
           SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. 
           DAMAGE TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE 
           DAMAGE IS LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  RICHFIELD SPRINGS AROUND 550 PM EDT.
  SPRINGFIELD AROUND 610 PM EDT.
  CHERRY VALLEY AROUND 620 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4274 7513 4286 7516 4287 7500 4283 7490
      4287 7488 4288 7480 4286 7474 4271 7465
TIME...MOT...LOC 2140Z 265DEG 19KT 4279 7505 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

PCF
1 follow-up statement
185 
WWUS51 KBGM 122203
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
603 PM EDT FRI JUN 12 2015

NYC077-122230-
/O.CON.KBGM.TO.W.0003.000000T0000Z-150612T2230Z/
OTSEGO NY-
603 PM EDT FRI JUN 12 2015

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM EDT FOR
NORTHEASTERN OTSEGO COUNTY...
    
AT 602 PM EDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO
WAS LOCATED NEAR SPRINGFIELD...OR 8 MILES NORTHEAST OF COOPERSTOWN...
MOVING EAST AT 30 MPH.

HAZARD...TORNADO AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED ROTATION. 

IMPACT...FLYING DEBRIS WILL BE DANGEROUS TO THOSE CAUGHT WITHOUT 
         SHELTER. MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE 
         TO ROOFS...WINDOWS AND VEHICLES WILL OCCUR.  TREE DAMAGE IS 
         LIKELY. 

THIS DANGEROUS STORM WILL BE NEAR...
  CHERRY VALLEY AROUND 610 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE OUTDOORS...IN A
MOBILE HOME...OR IN A VEHICLE...MOVE TO THE CLOSEST SUBSTANTIAL
SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4273 7489 4282 7490 4287 7478 4286 7474
      4271 7465
TIME...MOT...LOC 2202Z 265DEG 25KT 4279 7483 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$

PCF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this tornado warning went out at Jun 12, 4:09 PM EDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 12, 4:09 PM EDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
409 PM EDT FRI JUN 12 2015

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS THE REST OF
TODAY INTO TONIGHT AHEAD OF A COLD FRONT. SOME OF THE
THUNDERSTORMS WILL HAVE HEAVY RAIN, HAIL, DAMAGING WIND, AND
POSSIBLE A TORNADO. DRIER WEATHER WILL RETURN SATURDAY AND REMAIN
INTO SUNDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
3 PM UPDATE...

TORNADO WATCH IN EFFECT FOR CENTRAL NY. WARM FRONT STILL OVER THE
NRN CWA. THIS LOW LEVEL CONVERGENCE CREATE HIGH SHEAR. 20 TO 30 KT
0 TO 1KM SHEAR OVER LAKE ONTARIO MOVING EAST. 0 TO 6 KM SHEAR 60
KTS NEAR L ONT TO 30 KTS PA/NY BORDER. STORMS MOSTLY IN THE FAR
NORTH ALONG THIS. REST OF THE AREA ONLY A FEW THUNDERSTORMS.
TEMPERATURES HAVE RISEN INTO THE 80S WITH DEWPOINTS L60S. CAPE IS
OVER 1K. DRY MID LEVELS WILL ALLOW STRONG WINDS TO MIX DOWN.

THE COLD FRONT IN FAR WRN NY WILL SWEEP THROUGH WITH MORE
WIDESPREAD THUNDERSTORMS THIS EVENING. CONVECTION WILL WEAKEN AS
IT MOVES SE INTO NE PA TOWARDS MIDNIGHT. DURING THIS PERIOD WILL
NEED TO WATCH FOR TRAINING AS PWATS RISE TO 2 INCHES WITH DEEP
SATURATED CLOUD DEPTHS AND A 30 KT LLJ. BEST CHC OF FLASH FLOODING
WILL BE ACROSS CENTRAL NY. IN THIS AREA ANTECEDENT CONDITIONS
WETTER WITH BETTER TSTORM COVERAGE THIS AFTN.

LATE TONIGHT FORCING WILL LESSEN WHILE LIFT WANES. PRECIP WILL
DIMINISH IN COVERAGE, STRENGTH, AND ALSO MOVE SE WITH COLD FRONT.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
3 PM UPDATE...

WEAK HIGH PRESSURE BUILDS IN FROM THE NNW WHILE AT UPPER LEVELS A
RIDGE BUILDS. SHOWERS WILL PUSH SLOWLY SOUTH OUT OF THE AREA. NY
MOSTLY DRY SATURDAY THEN SAT NIGHT DRY EVERYWHERE.

SUNDAY THE TREND HAS BEEN TO BRING SHOWERS BACK EARLIER AHEAD OF A
WARM FRONT. SOME MODELS HAVE SHOWERS COMING INTO THE WRN ZONES
MIDDAY THEN EAST AFTN. UPPED POPS SUNDAY AND SUN NGT. THIS WARM
FRONT WILL MOVE THROUGH SUN NGT WITH SHOWERS AND TSTORMS. A COLD
FRONT MOVES THROUGH MONDAY WITH MORE PRECIP.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
HIPRES BLDS IN TUE BRINGING CLRG SKIES HOLDING INTO WED.
HWVR...IT/S A BIT OF A DIRTY FLAT RDG AND ISLTD CONV CAN NOT BE
RULED OUT...ESP OVER THE PA ZONES. SLY FLOW AND MOISTURE RETURNS
IN EARNEST LATE WED INTO THU AS A WV AND SFC LOW APRCHS FROM THE
GREAT LAKES. THIS WILL BRING AN INCRSD CHANCE OF SHWRS AND TRWS
INTO THU AND BEYOND.

HPC GUID WAS IN GOOD AGREEMENT WITH OTR MODEL GUID AND WAS GRNLY
FLWD. MINOR TWEAKS TO DATA FOR BETTER COLLABORATION AND TO BRING
BETTER CONSISTANCY.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
STRONG COLD FNT WILL DROP INTO THE AREA THIS AFTN AND EVE
TRIGGERING SHWRS AND TRWS...ESP OVER THE NY TAF SITES. XPCT BRIEF
REDUCTIONS IN VSBY AND CIGS WITH THE STORMS...ALONG WITH STRONG
WINDS. FNT WEAKENS OVER THE NY/PA BRDR AND CONV WILL SLOWLY END.
LEFTOVER MOISTURE MAY RESULT IN OCNL MVFR CIGS AND VSBYS...AND
ISLTD IFR CONDS...THRU LATE NGT. CLRG ON SAT WILL BRING VFR CONDS
BEFORE THE END OF TEH PD.

.OUTLOOK...

SAT -SAT NGT-SUN...VFR EXCEPT FOR VALLEY FOG SUN MRNG ESPECIALLY
KELM.

SUN NGT-TUE...POSSIBLE SHRA-TSRA AND ASSOCIATED RESTRICTIONS.

WED...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...TAC
NEAR TERM...TAC
SHORT TERM...TAC
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Jun 12, 3:30 PM EDT, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
330 PM EDT FRI JUN 12 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-131930-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
330 PM EDT FRI JUN 12 2015

...TORNADO WATCH 292 IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   TORNADO WATCH.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON, BECOMING MORE NUMEROUS THIS EVENING. SOME OF THESE
STORMS COULD BECOME SEVERE, WITH STRONG WINDS AND HAIL THE
PRIMARY THREATS, AND POSSIBLY A TORNADO.

IN ADDITION...LOCALLY HEAVY RAIN IS POSSIBLE...ESPECIALLY THIS
EVENING. THERE IS THE POTENTIAL FOR ISOLATED FLASH FLOODING...IF
HEAVY RAINFALL BECOMES PROLONGED OVER ANY ONE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-131930-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
330 PM EDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS
AFTERNOON AND EVENING. SOME OF THESE STORMS COULD BECOME
SEVERE...WITH STRONG WINDS AND HAIL THE PRIMARY THREATS.
THUNDERSTORMS WILL ALSO HAVE HEAVY RAIN. IF THE RAIN LASTS LONG
ENOUGH OVER AN URBAN AREA IT COULD CREATE MINOR FLOOD PROBLEMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jun 12, 3:49 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             1 N SCOTT               42.75N  76.23W
06/12/2015  E1.00 INCH       CORTLAND           NY   PUBLIC

0330 PM     TSTM WND GST     1 N SCOTT               42.75N  76.23W
06/12/2015  E60 MPH          CORTLAND           NY   PUBLIC

&&

MORFORD
Local storm report, Jun 12, 3:59 PM EDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             TULLY                   42.80N  76.11W
06/12/2015  E1.25 INCH       ONONDAGA           NY   PUBLIC

&&

EMG
Local storm report, Jun 12, 4:13 PM EDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
413 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     NILES                   42.83N  76.40W
06/12/2015                   CAYUGA             NY   EMERGENCY MNGR

            NUMEROUS TREES AND WIRES DOWN NILES TO SEMPRONIOUS

&&

EMG
Local storm report, Jun 12, 4:14 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
414 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     HAIL             NEW HOPE                42.80N  76.35W
06/12/2015  M1.25 INCH       CAYUGA             NY   FIRE DEPT/RESCUE

&&

EMG
Local storm report, Jun 12, 4:30 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TSTM WND DMG     TULLY                   42.80N  76.11W
06/12/2015                   ONONDAGA           NY   911 CALL CENTER

            NUMEROUS TREES DOWN IN AND ROUND THE TULLY AREA.

&&

EMG
Local storm report, Jun 12, 5:02 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
502 PM EDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     DE RUYTER               42.75N  75.87W
06/12/2015                   MADISON            NY   911 CALL CENTER

            A FEW TREES AND WIRES DOWN TOWN OF DE RUYTER TO
            GEORGETOWN.

&&

EMG

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:15 PM EDTSpecial Weather StatementBGMSeneca45 min
Jun 12, 2:59 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga61 min
Jun 12, 3:19 PM EDTSpecial Weather StatementBGMSullivan41 min
Jun 12, 3:25 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison, Onondaga65 min
Jun 12, 3:29 PM EDTTornado WarningBGMCayuga, Chenango, Cortland, Madison, Onondaga46 min
Jun 12, 3:38 PM EDTSevere Thunderstorm WarningBGMSullivan52 min
Jun 12, 4:30 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego60 min
Jun 12, 5:05 PM EDTSevere Thunderstorm WarningBGMMadison, Onondaga40 min
Jun 12, 5:29 PM EDTSevere Thunderstorm WarningBGMOtsego61 min
Jun 12, 5:33 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida57 min
Jun 12, 5:36 PM EDTSevere Thunderstorm WarningBGMCayuga, Seneca, Steuben, Yates54 min
Jun 12, 5:42 PM EDTSevere Thunderstorm WarningBGMSteuben63 min
Jun 12, 6:16 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Steuben, Yates41 min
Jun 12, 6:24 PM EDTSevere Thunderstorm WarningBGMCayuga, Onondaga, Seneca36 min
Jun 12, 6:39 PM EDTSevere Thunderstorm WarningBGMChenango, Cortland, Madison51 min
Jun 12, 6:47 PM EDTSevere Thunderstorm WarningBGMSchuyler, Seneca, Tompkins36 min
Jun 12, 7:07 PM EDTSevere Thunderstorm WarningBGMOtsego23 min
Jun 12, 7:14 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga, Tompkins61 min
Jun 12, 7:27 PM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego48 min
Jun 12, 7:36 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Cortland, Tioga39 min
Jun 12, 7:41 PM EDTSevere Thunderstorm WarningBGMTioga64 min
Jun 12, 7:57 PM EDTSevere Thunderstorm WarningBGMBroome, Chenango, Delaware, Otsego48 min

Nearby

Tornado Warnings in New York, 2015Every tornado warning in 2015Tornadoes in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.